Multiple congenital anomalies associated with in utero exposure of phenytoin: Possible hypoxic ischemic mechanism?
Article first published online: 25 NOV 2003
Copyright © 2003 Wiley-Liss, Inc.
Birth Defects Research Part A: Clinical and Molecular Teratology
Volume 67, Issue 12, pages 993–996, December 2003
How to Cite
Lyon, H. M., Holmes, L. B. and Huang, T. (2003), Multiple congenital anomalies associated with in utero exposure of phenytoin: Possible hypoxic ischemic mechanism?. Birth Defects Research Part A: Clinical and Molecular Teratology, 67: 993–996. doi: 10.1002/bdra.10100
- Issue published online: 11 DEC 2003
- Article first published online: 25 NOV 2003
- Manuscript Accepted: 18 JUL 2003
- Manuscript Received: 2 JUL 2002
- Peabody Foundation
The characteristics of the phenotype of the malformed phenytoin-exposed infant can help to clarify the mechanism of the drug's teratogenesis. One postulated mechanism is vascular disruption.
An infant who was exposed to phenytoin as monotherapy throughout pregnancy was born with the following abnormalities: midface hypoplasia, digit hypoplasia with syndactyly in the hands and feet, meningomyelocele, talipes equinovarus, and a long skin pedicle on the back. The mother was also exposed to cigarette smoking and alcohol during the pregnancy.
The malformations of the hands and feet, and the talipes deformity are potential effects of vascular disruption, a postulated fetal effect of both phenytoin and cigarette smoking. The mechanism of the teratogenicity of phenytoin may have included episodes of bradyarrhythmia in the fetus; however, no such episodes were documented. Birth Defects Research (Part A) 67:000–000, 2003. © 2003 Wiley-Liss, Inc.